Michigan, 2009

Heavy Snow and Lake-Effect Snow in Michigan, February 2 to 4, 2009

February 2 to 4, 2009 · NWS MQT · 6 events in 6 counties and zones

East to northeast winds in the wake of a cold front brought heavy lake effect snow to portions of Upper Michigan on the 2nd and 3rd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

East to northeast winds in the wake of a cold front brought heavy lake effect snow to portions of Upper Michigan on the 2nd and 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 2, 6:55 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 2, 6:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
655 AM EST MON FEB 2 2009

.SYNOPSIS... ISSUED AT 540 AM EST

WATER VAPOR IMAGERY AND RUC SHOWING A LONGWAVE TROUGH OVER THE GREAT
LAKES...AND A RIDGE ALONG THE PACIFIC COAST.  SHORTWAVE STRETCHES
FROM  EAST CENTRAL ONTARIO SOUTHWEST THROUGH SOUTHERN LOWER MICHIGAN
INTO THE MIDDLE MISSISSIPPI RIVER VALLEY WHILE ANOTHER SHORTWAVE IS
OVER THE MINNESOTA ARROWHEAD. SURFACE ANALYSIS DEPICTS A COLD FRONT
CONNECTING A LOW OVER CENTRAL QUEBEC WITH A LOW OVER THE WESTERN
U.P...THEN A COLD FRONT RUNS WEST THROUGH THE NORTHERN PLAINS. A
LARGE HIGH IS OVER SOUTH CENTRAL CANADA WHILE ANOTHER RIDGE BLANKETS
THE CENTRAL PLAINS.

&&

.DISCUSSION... ISSUED AT 540 AM EST

THE LONGWAVE TROUGH WILL DEEPEN OVER THE UPPER GREAT LAKES FORMING A
WEAK LOW OVER LAKE SUPERIOR TODAY WHILE A SHORTWAVE OVER MINNESOTA
SWEEPS INTO THE AREA. THE SURFACE LOW OVER THE FORECAST AREA WILL
SHIFT INTO NORTHERN LAKE MICHIGAN AS THE RIDGE OVER CENTRAL CANADA
BECOMES MORE FOCUSED OVER MANITOBA. ANTI-CYCLONIC FLOW AHEAD OF THE
RIDGE WILL DRAW COLD AIR FROM NORTHERN CANADA INTO THE FORECAST AREA
AND PRODUCE NORTHEAST FLOW OVER THE REGION. THE THERMAL TROUGH AHEAD
OF THE RIDGE WILL PRODUCE A LAKE-850MB DELTA-T OF 19C...WHICH IS
ENOUGH LOW LEVEL INSTABILITY TO GENERATE LAKE EFFECT SNOWS. THE
LIMITING FACTOR WILL BE THE AMOUNT LAKE ICE ON LAKE SUPERIOR WHICH
REDUCES FETCH TIME OVER OPEN WATER. GUIDANCE SHOWING STRONG LOW
LEVEL CONVERGENCE TAKING PLACE OVER THE FAR WEST THIS MORNING AND
OVER THE NORTH CENTRAL U.P. THIS AFTERNOON AS THE LOW MOVES EAST.
THUS WILL KEEP LES ADVISORIES GOING.

THE WEST COAST MID LEVEL RIDGE WILL PUSH INTO THE WESTERN CANADIAN
PRAIRIES TONIGHT AS THE LONGWAVE OVER THE GREAT LAKES DEEPENS.
SHORTWAVES SLIDING DOWN THE LEE OF THE RIDGE WILL SWEEP THROUGH THE
FORECAST AREA. THE SURFACE LOW OVER NORTHERN LAKE MICHIGAN WILL
SLIDE SOUTHEAST INTO EASTERN OHIO RIVER VALLEY. THE SURFACE HIGH
WILL EDGE INTO WESTERN ONTARIO AND THE NORTHERN PLAINS. A WEAK
SURFACE TROUGH TO THE NORTHWEST OF THE SURFACE LOW WILL EXTEND TO
DULUTH AREA. NAM/GFS SHOWING THE STRONG LOW LEVEL CONVERGENCE WILL
REMAIN OVER IRON BAY...JUST EAST OF MARQUETTE... WITH LESSER
CONVERGENCE OVER THE WESTERN LAKE. THE DELTA-TS WILL REMAIN AROUND
21C...THUS A NORTHEAST FLOW SHOULD CONTINUE OVER THE FORECAST AREA
KEEPING LES GOING...WITH THE HEAVIEST OVER THE HIGHER TERRAIN OVER
NORTH CENTRAL U.P.

THE MID LEVEL RIDGE WILL START TO MOVE INTO WESTERN SASKATCHEWAN ON
TUESDAY...HELPING TO DEEPEN THE LONGWAVE TROUGH OVER THE LOWER GREAT
LAKES. THIS WILL BRING A WEAK SHORTWAVE INTO THE WESTERN U.P. THE
SURFACE RIDGE WILL SETTLE INTO MINNESOTA AND WESTERN ONTARIO...
KEEPING A STRONG NORTHERLY FLOW OVER THE FORECAST AREA DRAWING COLD
AIR MASS OUT OF HUDSON BAY INTO THE AREA. GUIDANCE SHOWING ONLY WEAK
LOW LEVEL CONVERGENCE TAKING PLACE OVER LAKE SUPERIOR. AN 850MB
THERMAL TROUGH OVER THE AREA WILL CONTRIBUTE TO DELTA-TS OF AROUND
22C. THIS LOW LEVEL INSTABILITY WILL SUPPORT KEEPING LES GOING.
HOWEVER...ICE COVER AND LACK OF LOW LEVEL CONVERGENCE WILL LIMIT THE
AMOUNT OF SNOWFALL ACCUMULATION. NAM/GFS CHARTS STILL POINTS TO THE
MUNISING AREA TO RECEIVE THE HEAVIEST SNOWFALL. THUS WILL HAVE TO
WATCH THIS CLOSELY AS TO WHETHER TO EXTEND THE ADVISORY OR UPGRADE
THIS TO A WARNING.

THE MID LEVEL RIDGE WILL MOVE INTO WESTERN MANITOBA TUESDAY NIGHT AS
THE LONGWAVE TROUGH DEEPENS OVER NEW YORK STATE. ONE WEAK SHORTWAVE
SLIDING DOWN THE LEE OF THE RIDGE WILL SWEEP THROUGH THE FORECAST
AREA. A MORE INTENSE TROUGH WILL ENTER INTO THE WEST END LATE
TUESDAY NIGHT. THE SURFACE RIDGE WILL MOVE OVER THE UPPER
MISSISSIPPI RIVER VALLEY...AS A NORTHERLY FLOW REMAINS OVER THE
AREA.

THE LONGWAVE TROUGH WILL SHIFT INTO NEW ENGLAND ON WEDNESDAY...AS
THE MID LEVEL RIDGE STARTS TO WEAKEN AND MOVE INTO WESTERN ONTARIO.
A SHORTWAVE WILL SAIL ACROSS THE FORECAST AREA...WHILE THE SURFACE
RIDGE SHIFTS INTO THE UPPER GREAT LAKES REGION. WINDS WILL WEAKEN AS
THEY BACKS TO THE SOUTHWEST. THIS SHOULD CAUSE THE LES TO DIMINISH
AND END THE WEST. THE LES WILL WEAKEN OVER THE EAST AS WELL BUT
STILL CONTINUE EAST OF MUNISING.

THE MID LEVEL RIDGE WILL CONTINUE TO ERODE BY A SHORTWAVE TRAVERSING
IT...AS THE RIDGE MOVES THROUGH THE FORECAST AREA WEDNESDAY NIGHT.
Q-VECTOR CONVERGENCE ASSOCIATED WITH THE WEAK SHORTWAVE WILL ADD TO
THE INSTABILITY OVER THE AREA. THE WINDS WILL BE OUT OF THE
SOUTHWEST. DELTA-TS OVER LAKE MICHIGAN WILL BE AROUND 16C...
PRODUCING LOW LEVEL INSTABILITY OVER NORTHERN LAKE MICHIGAN MAKING
LES POSSIBLE OVER THE EAST. THUS WILL KEEP A MENTION OF SNOW. THE AIR
MASS WILL BE FAIRLY DRY WITH THE RIDGE SO WILL CALL FOR ONLY A
SLIGHT CHANCE.

THE RIDGE WILL WASH OUT OVER THE AREA ON THURSDAY AS A NEW ONE
BUILDS ON THE HIGH PLAINS AND A WEAK SHORTWAVE RACES THROUGH THE
AREA. THE AIR MASS WILL BE FAIRLY DRY ON THE BACK SIDE OF THE
SURFACE RIDGE WHICH WILL MOVE INTO QUEBEC. THE SURFACE WINDS WILL
WEAKEN FURTHER AND BEGIN TO SHIFT WESTERLY CUTTING OFF SUPPORT FOR LES
OFF OF LAKE MICHIGAN. MID LEVEL CLOUDS WILL BE POSSIBLE. WARM AIR
ADVECTION ABOVE SURFACE MEANS WE WILL HAVE TO WATCH FOR POTENTIAL OF
SOME FREEZING DRIZZLE EAST EARLY. CONFIDENCE IS LOW AT THIS
POINT...SO WILL NOT INCLUDE YET.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

DISTURBANCE DROPPING INTO THE UPPER GREAT LAKES WILL RESULT IN
GENERAL IFR/OCCASIONAL MVFR CONDITIONS IN -SN TRANSITIONING TO LAKE
EFFECT SNOW AT KCMX/KSAW DURING THIS FCST PERIOD. THERE IS
DEFINITELY SOME UNCERTAINTY IN THE LOCATION/MOVEMENT OF SFC TROF
ACROSS LAKE SUPERIOR...AND THE ASSOCIATED HEAVIER LAKE ENHANCED SNOW
THAT WILL LIKELY BE OCCURRING ALONG THE TROF. AS A RESULT...THERE IS
LOWER CONFIDENCE IN TIMING PERIODS OF LIFR CONDITIONS. AT KCMX...IT
APPEARS LATE MORNING/EARLY AFTN SHOULD BE WHEN HEAVIEST SNOW OCCURS.
AT KSAW...IT SHOULD BE LATE AFTN/EVENING. AFTER TROF PASSAGE...
FAVORABLE LAKE ENHANCED SNOW CONDITIONS UNDER PERSISTENT NNE UPSLOPE
FLOW SHOULD RESULT IN PROLONGED PERIOD OF PREVAILING LIFR CONDITIONS
TONIGHT AT KSAW.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

SFC TROF EXTENDING ACROSS FAR WRN LAKE SUPERIOR TO NRN LAKE MICHIGAN
WILL SETTLE SE THROUGH TONIGHT WHILE HIGH PRES BUILDS OVER MANITOBA.
TIGHTENING PRES GRADIENT AND CAA WILL LEAD TO STRENGTHENING NE TO N
WINDS ACROSS LAKE SUPERIOR AS THE TROF HEADS SE. BUMPED UP WINDS TO
30KT OVER MUCH OF THE LAKE TODAY/TONIGHT...BUT BASED ON PATTERN
RECOGNITION...ITS CERTAINLY NOT OUT OF THE QUESTION THAT GALE FORCE
GUSTS WILL DEVELOP THIS AFTN. WILL BE SOMETHING TO MONITOR. WINDS
WILL THEN GRADUALLY DIMINISH FROM W TO E TONIGHT THRU TUE EVENING.
WITH ARCTIC AIR SETTLING OVER THE AREA...EXPECT PERIODS OF HVY
FREEZING SPRAY IN OPEN WATER AREAS THRU TUE NIGHT DUE TO BOUTS OF
STRONGER WINDS.

AFTER THE STRONG WRLY WINDS OF SAT NIGHT/SUN...ICE COVERAGE ON LAKE
SUPERIOR IS LIKELY MUCH DIFFERENT AND PROBABLY MUCH LESS THAN IT WAS
LATE LAST WEEK. HIGH RES POLAR OBRITOR SATELLITE IMAGE YESTERDAY
ONLY CAPTURED A VERY SMALL PART OF LAKE SUPERIOR WITHOUT CLOUD
COVER. THAT AREA WAS NEAR DULUTH...AND IT WAS EVIDENT THAT THE ICE
COVER THAT WAS IN THAT AREA IS NOW GONE. UNTIL A CLEAR SATELLITE
IMAGE OF THE LAKE ICE IS OBTAINED...FCST WILL CONTINUE TO ASSUME THAT
THE WRN PORTION OF THE LAKE (ZONES 162/263) AND SCNTRL PORTION (ZONE
265) ARE STILL MOSTLY ICE COVERED.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY UNTIL 1 AM EST /MIDNIGHT CST/ TUESDAY
     FOR MIZ002-009.

  LAKE EFFECT SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM EST
     TUESDAY FOR MIZ005-006.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST WEDNESDAY FOR LSZ266-
     267.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST TUESDAY FOR LSZ264.

&&

SYNOPSIS/DISCUSSION...DLG
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Feb 2, 5:44 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
544 AM EST MON FEB 2 2009

MIZ002-009-031300-
ONTONAGON-GOGEBIC-
544 AM EST MON FEB 2 2009 /444 AM CST MON FEB 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THIS EVENING WITH
MODERATE SNOWFALL ACCUMULATIONS. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL REPORTS WOULD BE APPRECIATED.

MIZ005-006-031300-
MARQUETTE-ALGER-
544 AM EST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH TUESDAY MORNING WITH MODERATE SNOWFALL ACCUMULATIONS.
SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

..SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL REPORTS WOULD BE APPRECIATED.

MIZ001-003-004-007-010>014-084-085-031300-
KEWEENAW-NORTHERN HOUGHTON-BARAGA-LUCE-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
544 AM EST MON FEB 2 2009 /444 AM CST MON FEB 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-263>267-031300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
544 AM EST MON FEB 2 2009 /444 AM CST MON FEB 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED THIS AFTERNOON AND TONIGHT OVER
NORTH CENTRAL AND EASTERN LAKE SUPERIOR. SEE THE LATEST MARINE
WEATHER MESSAGE AND MARINE FORECASTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY FREEZING SPRAY IS EXPECTED TUESDAY AND TUESDAY EVENING OVER
NORTH CENTRAL AND EASTERN LAKE SUPERIOR. SEE THE LATEST MARINE
WEATHER MESSAGE AND MARINE FORECASTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

DLG

In the hours before

Local storm report, Feb 2, 6:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EST MON FEB 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     SNOW             10 S GRAND MARAIS       46.53N 85.98W
02/02/2009  M5.5 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR TOTAL ENDING 6 AM. SNOW DEPTH 43 INCHES.

0645 AM     SNOW             NEWBERRY                46.35N 85.51W
02/02/2009  M2.1 INCH        LUCE               MI   CO-OP OBSERVER

            24 HOUR TOTAL. 1.4 INCHES IN THE LAST 12 HOURS. SNOW
            DEPTH 27 INCHES.

&&

AJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow, 2 winter weather, 1 heavy snow. Local standard time, as filed.

Lake-Effect Snow, Northern Houghton

When
February 2, 7:00 AM EST to 3:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton/Hancock area received 18 to 24 inches of lake effect snow in seven hours with reported snowfall rates of five inches per hour at times. Twin Lakes reported 8 to 12 inches of snow during the day.

The weather caused numerous minor accidents and forced postponement of several evening events in the Houghton area.

Lake-Effect Snow, Marquette

When
February 2, 7:00 AM EST to February 3, 7:00 AM EST
Where
Marquette forecast zone
Injuries
0 direct, 2 indirect
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured eight inches of lake effect snow in 11 hours with a storm total snowfall of 10.9 inches in 24 hours.

Numerous minor accidents were reported due to snow-packed roadways. One serious accident, which occurred on Highway US-41 near the Marquette and Negaunee Township line, resulted in injuries to two elderly people.

Winter Weather, Delta

When
February 2, 8:00 AM EST to 1:30 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

A spotter near Fayette measured four inches of snow in less than six hours.

Winter Weather, Baraga

When
February 2, 9:00 AM EST to February 3, 9:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Alberta measured 8.5 inches of lake effect snow in 24 hours.

Heavy Snow, Menominee

When
February 2, 1:00 PM CST to 10:00 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Spotters in Carney estimated snowfall of 13 to 16 inches during the afternoon and evening of the 2nd. Spotters in Powers and Cedar River also measured seven inches of snow on the 2nd.

Lake-Effect Snow, Alger

When
February 2, 7:00 PM EST to February 4, 5:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A spotter five miles northeast of Trenary estimated 14 to 16 inches of snow over a 24-hour period. There was also a public report of 10 inches of snow in 15 hours at Traunik.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154543, 154546, 154575, 154544, 154574, 154573.